Michigan, 2017

Lakeshore Flood and High Wind in Michigan, April 6, 2017

April 6, 2017 · NWS DTX · 5 events in 4 counties and zones

A strong low pressure system impacted the Great Lakes region, with storm to gale force winds over Lake Huron. The stronger winds off Lake Huron also impacted the Thumb Region, and Bay county, as trees were reported blown down and uprooted.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low pressure system impacted the Great Lakes region, with storm to gale force winds over Lake Huron. The stronger winds off Lake Huron also impacted the Thumb Region, and Bay county, as trees were reported blown down and uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 6, 9:08 AM EST, 52 minutes earlier.

Area forecast discussion, Apr 6, 9:08 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1008 AM EDT Thu Apr 6 2017

.UPDATE...

An update was done to the forecast to substantially lower forecast
snow totals today and tonight.

Much of the difficulty in this forecast has been timing the change
over to snow and how long that snow would persist as the thermal
profile has been very close to the rain/snow threshold. The earlier
forecast snowfall amounts had been predicated on the development of a
persistent region of mid level fgen sustaining heavy precip long
enough to thermodynamically cool the column to support heavy snow.
The mid level dry punch overnight fractured the deformation region.
So heavy precip was not steady enough to keep the column cool. The
deformation forcing has since become a little better organized across
the Saginaw Valley region. Boundary layer temps however have since
been holding above freezing. There have even been indications of
rising temps with the onset of daytime heating. The coolest temps
(around 33 deg) and more persistent snowfall has been along a
corridor from Lansing to Saginaw. Web cams indicate some minor snow
accums on grassy surfaces in this region, but not on the roads. The
deformation axis will rotate across southeast Michigan today. The
latest RAP along with recent sfc obs suggest boundary layer temps
will make it a struggle to get good accumulations through the
afternoon, with it quite questionable whether there will be any
accums on the roads prior to sunset.

Boundary layer cooling toward sunset should be more conducive to
allowing snow to stick. By this time the remnant deformation will be
pulling into the ern sections of the forecast area. This still
suggests the thumb region could get some accumulating snow this
evening, but not as high as earlier expected. Therefore the winter
storm warning has been dropped to an advisory and the winter wx
advisory has been cancelled.

Winds remain the other aspect of this system. Thus far the strongest
winds have been near Saginaw Bay and the tip of the thumb, where
gusts have been around 60 MPH. As the winds back toward the north
this afternoon, these strong winds will shift to the Lake Huron
shoreline from Port Austin down to Port Huron. This has prompted a
high wind warning along the thumb counties. The rest of the forecast
area will be in a wind advisory for potential gusts around 45 MPH.

&&

.PREV DISCUSSION...
Issued at 758 AM EDT Thu Apr 6 2017

AVIATION...

Extremely messy forecast for today with mid to upper level dry slot
having a huge negative impact on forecast certainty. Latest trends
show that depth of moisture has been stripped out over the region
which is causing ice nucleation issues. In addition, critical near
surface thermal temperatures to this point has been about a degree
too warm to have more widespread observing of snow. Orphaned mid to
upper level deformation axis will pivot over southeastern Michigan
today before sweeping out of southeastern Michigan this evening.
Given the struggle for depth of moisture, made a more concerted move
to the more optimistic side in addition to going with a warmer
solution overall in the grids. The Tafs will likely need additional
refinement but more -SNRA mention is a good start. A main issue
remains the gusty north to northwest winds that will develop on the
back side of the low.

For DTW...Precipitation to remain as rain through mid to late
afternoon. Potential rain/snow mix thereafter, with transition
toward all snow beyond sunset this evening. Major questions exist on
the potential for snowfall accumulations. Gusty winds to shift to N-
NW this afternoon with gusts in excess of 40 knots possible towards
00Z. Crosswind thresholds may be reached.

//DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less.

* Moderate to high for cigs less than 500 ft and vsbys less than
  1/2SM this morning in br. Low today and tonight in precipitation.

* High for ptype as rain through 20z Thursday, then low for
  transition to snow late Thursday.

* Medium for north-northwest winds exceeding crosswind thresholds
  Thursday afternoon/evening.

PREV DISCUSSION...
Issued at 457 AM EDT Thu Apr 6 2017

DISCUSSION...

An incredibly complex storm system and challenging forecast for
southeastern Michigan today as a Springtime midlatitude cyclone
exerts its influence upon the region. The difficulty in the forecast
is centered solely on precipitation uncertainty because of critical
surface temperature/wet bulb profiles in addition to an expansive
midlevel dry slot. A main forecast message to drive home is that
despite some non-existent precipitation changeover through 0750Z,
the expectations are for a period of winter like weather including
strong to potentially damaging wind gusts (Lake Huron shoreline)
with varying event onset and duration dependent on location.

Early this morning.

The most recent of observational data including satellite and and
mosaic radar shows the midlevel dry slot has been both very
pronounced and progressive, having lifted northward and backed
through the southern 3/4s of the cwa. Currently, all but the Tri
Cities are within the dry slot. NWP solutions for at least 20 hours
has been consistent with both the huge footprint of the dry slot in
addition to its/timing and path. This feature will prove very
important for the forecast today as virtually the entire suite has
been working around through progged ice nucleation issues with RH
getting stripped out for periods of time through -10C aloft. This is
important as it then wreaks havoc to the microphysics schemes which
cascades down into precipitation type and amounts. To get a sense of
the future movement of the dry slot , focused on the 650mb level
which corresponds best to -10 C. Probably just par for the course
with this system, but this in itself presents a challenge because
this suggests that the dry slot below 650mb has achieved its most
backed progression, while the dry slot above 650mb continues to lift
north and west. Observationally, have been seeing a stalled out
behavior to feature, with some filling in of precipitation along its
most southern edge. It is for this reason, not expecting the edge of
the precipitation to move much to the north and west this morning.

As for precipitation type, latest surface observations with along
with cold calling of locations early this morning supports that
there has been no changeover to snow yet for anyone in the cwa. With
this in mind, an extensive pouring over of forecast soundings, along
with manual manipulation and perturbing of thermodynamic profile
very strongly supports that much of the Tri Cities region is likely
within 1 degree C at the surface within seeing snowfall. The fact
that Kalamazoo has switched over to snow, along the western edge of
the main midlevel deformation axis, increases confidence that
temperatures at the surface are within 1 degree C of supporting a
changeover to snow. Would like to stress here that all indications
are that this setup is more about the actual surface temperature and
less about precipitation rates. Multiple parameters and techniques,
including partial thickness of NAM and Euro in addition to raw RAP
surface wetbulb temperature supports thats a cooling of the near
surface will occur between 08-10Z which should support a changeover
of snow in the Tri Cities region before 12Z. Just light amounts are
expected through 12Z.

Later this morning.

Using RAP surface wetbulb as a guide, expectation are for surface
temperatures to drop slightly down through Saginaw, down into
Shiawassee counties and possibly into Flint sometime after 12Z. The
most likely of scenarios is that it will likely take until noon or
so to get a precipitation changeover to snow at Flint.

This afternoon.

The 1000-500mb geopotential height falls bullseye will have migrated
rapidly eastward during the latter half of the morning. What this
will promote is a pseudo orphaning of the parent midlevel PV anomaly
as the system on the whole reorientates due to jet energy streaming
into the mid Atlantic. So despite the loss in height falls, the
result of the pattern at the synoptic scale will encourage a rapid
closing off of the upper level low and preservation of midlevel
forcing, within a pseudo occlusion. It is this occlusion process
that supports a relatively quick changeover to snow for all
remaining areas of the cwa, say the 21z timeframe for the Detroit
Metro area. Additionally, it is interesting to suggest some
strengthening of the cold conveyor aloft later this afternoon as
colder air now filtering across portions of Western Lake Superior
down into Wisconsin will link up to and augment the cooler air
pushing down the northwest flank of the upper level low pressure
circulation. Therefore, expecting a period of accumulation snowfall
for the remainder of the area beginning late this afternoon.

This evening.

Really pretty remarkable but big picture dynamics really remain
favorable for precipitation generation along over most areas of
southeastern Michigan despite the earlier occlusion process and 1000-
500mb geopotential height falls. The reason is that huge wavelength
of upper level trough will protect the pre-existing saturation
trowal structure from any dry air advection. So, what happens is the
event in a way will transition into more of a longer duration
grinding event particularly across the eastern half of the cwa. It
is at this same time that strongest northerly pressure gradient will
be in place over southeastern Michigan in addition to colder
midlevel air filtering into the region.

The Net Result...

The main potential failure point is the midlevel dry slot. If low to
midlevel saturation struggles many areas will see considerably less
snow that what will be in the forecast due to more persistent rain.
A highly uncertain aspect of this forecast that could impact
snowfall amounts are questionable snow ratios. Some metrics are
suggesting considerably less than 8:1. A small difference with snow
ratios , or melting, could significantly impact amounts.

Given consideration to all possible outcomes, the decision has been
made to go with Winter Storm Warning for the Thumb region including
St Clair County for a combination of potentially damaging wind gusts
along the Lake Huron shoreline in excess of 50 mph and 5 to 7 inches
of snowfall. The bulk of the snowfall accumulations for the is
expected to fall between 20Z and 08Z tonight. For those areas in the
Saginaw Valley and the I 69 corridor a winter weather advisory has
been issued for the combination of strong winds of 40 to 50 mph and
snowfall accumulations of 2 to 4 inches.

For the Detroit Metro area, confidence is reasonably high that a
couple of inches of snowfall will occur during the evening hours as
the back edge of trowal axis sweeps through. Warmer surface
temperatures will likely mitigate impacts on area roadways. As a
result no winter headline has been issued. Rather, expectations are
for wind gusts of 40 to 50 mph in effect 16Z-08Z tonight.

MARINE...

A powerful early spring low pressure system remains set to impact
the Great Lakes today through Friday. The primary forecast
adjustment is to issue the storm warning for central and southern
Lake Huron tonight as colder air moves in through the low levels and
builds enough instability over the water for frequent 50 knot gusts.
Gale warnings remain in effect for all other marine zones including
Lake St Clair and the Michigan waters of Lake Huron. The strongest
winds, of up to 50 knots, are forecasted to occur between 00Z
tonight through approximately 14Z Friday morning as direction backs
toward the north and pulls colder air southward. Latest indications
are that significant wave heights will build between 14 and 17 feet
over much of the southern Lake Huron basin with max waves 20 to 25
feet possible.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 6 AM EDT Friday for MIZ047-048-053-054-060>062-
     068>070-075-076-082-083.

     High Wind Warning until 6 AM EDT Friday for MIZ049-055-063.

     Lakeshore Flood Advisory until 8 PM EDT Friday for MIZ063.

     Lakeshore Flood Advisory until 8 AM EDT Friday for MIZ048-054.

     Winter Weather Advisory from 6 PM this evening to 4 AM EDT Friday
     for MIZ049-054-055.

Lake Huron...Storm Warning from 8 PM this evening to 10 AM EDT Friday for LHZ362-
     363-441>443-462>464.

     Gale Warning until 8 PM EDT this evening for LHZ362-363-441-442-462-
     463.

     Storm Warning until midnight EDT tonight for LHZ422.

     Storm Warning until 10 AM EDT Friday for LHZ421.

     Gale Warning until 10 AM EDT Friday for LHZ361.

Lake St Clair...Gale Warning from 4 PM this afternoon to 10 AM EDT Friday for
     LCZ460.

Michigan waters of Lake Erie...Gale Warning from 4 PM this afternoon to 10 AM EDT Friday for
     LEZ444.

&&

UPDATE.......SC
AVIATION.....CB
DISCUSSION...CB
MARINE.......BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 6, 3:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
426 AM EDT Thu Apr 6 2017

MIZ068>070-075-076-082-083-070830-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
426 AM EDT Thu Apr 6 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight
High wind advisory in effect today and tonight for sustained winds 20
to 30 mph with gusts to 45mph. Rain will also mix and change to snow
during the day then diminish late tonight. Several inches of heavy
wet snow is possible. Highs winds and heavy wet snow may cause
problems to trees, utility poles, etc. Many rivers will also
experience moderate rises with some minor overrunning of banks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-070830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
426 AM EDT Thu Apr 6 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Lake shore flood advisories, winter storm warnings, winter weather
advisories are in effect.  Please refer to our webiste for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070830-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
426 AM EDT Thu Apr 6 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale warnings in effect today and tonight. Storm warnings in effect
tonight for Lake Huron and its nearshores and outer Saginaw Bay.
Please refer to the latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRC

In the hours before

Local storm report, Apr 6, 9:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1009 AM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HEAVY RAIN       MANCHESTER              42.15N 84.04W
04/06/2017  M1.35 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       LINDEN                  42.82N 83.78W
04/06/2017  M1.51 INCH       GENESEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
04/06/2017  M1.02 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       4 N BURTON              43.05N 83.62W
04/06/2017  M1.13 INCH       GENESEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0705 AM     HEAVY RAIN       3 SE ANN ARBOR          42.24N 83.69W
04/06/2017  M1.15 INCH       WASHTENAW          MI   COAST GUARD

            24 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       MORENCI                 41.72N 84.22W
04/06/2017  M1.41 INCH       LENAWEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       2 WNW TIPTON            42.03N 84.10W
04/06/2017  M1.50 INCH       LENAWEE            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       4 SW SALINE             42.13N 83.84W
04/06/2017  M1.05 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       DURAND                  42.91N 83.99W
04/06/2017  M1.38 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       MILAN                   42.09N 83.68W
04/06/2017  M1.01 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       4 SSW FLINT             42.97N 83.74W
04/06/2017  M1.20 INCH       GENESEE            MI   ASOS

            24 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       3 SW ADRIAN             41.87N 84.07W
04/06/2017  M1.06 INCH       LENAWEE            MI   ASOS

            24 HOUR RAINFALL TOTAL

0805 AM     HEAVY RAIN       SALINE                  42.18N 83.78W
04/06/2017  M1.00 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0815 AM     HEAVY RAIN       6 WNW DURAND            42.95N 84.10W
04/06/2017  M1.16 INCH       SHIAWASSEE         MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0815 AM     HEAVY RAIN       CLIO                    43.18N 83.74W
04/06/2017  M1.01 INCH       GENESEE            MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0815 AM     HEAVY RAIN       2 SE DEXTER             42.31N 83.85W
04/06/2017  M1.10 INCH       WASHTENAW          MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0915 AM     HEAVY RAIN       3 NW PINCKNEY           42.49N 83.99W
04/06/2017  M1.54 INCH       LIVINGSTON         MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0915 AM     HEAVY RAIN       2 WNW CHELSEA           42.33N 84.06W
04/06/2017  M1.50 INCH       WASHTENAW          MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0915 AM     HEAVY RAIN       NW SAGINAW              43.42N 83.95W
04/06/2017  M1.01 INCH       SAGINAW            MI   COCORAHS

            24 HOUR RAINFALL TOTAL

&&

AM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Bay

When
April 6, 10:00 AM EST to 4:00 PM EST
Where
Bay forecast zone
Reported by
Broadcast Media
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Persistent northeast gales to storms over Saginaw Bay lead to lakeshore flooding across parts of Bay county. For instance, flooding was reported at Estate Complex just north of Bay City. Water was also seen at the base of a house in Essexville. The Saginaw Bay water level at Essexville peaked just over 583 Feet at 15Z.

High Wind, Huron

When
April 6, 10:00 AM EST to 11:00 PM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
April 6, 10:00 AM EST to 11:00 PM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Bay

When
April 6, 10:00 AM EST to 11:00 PM EST
Where
Bay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
April 6, 10:00 AM EST to 11:00 PM EST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 693174, 693175, 693176, 693177, 693178.